Printer Friendly

Effects of oestrogen on prepubescent children.

To the Editor: It has been brought to my attention by a troubled patient I am treating that oestrogen cream (combined oestriol and oestradiol) is being prescribed and sold without adequate warnings about its dangerously detrimental effects on the bones of developing children.

After very easily acquiring oestrogen cream from an anti-ageing clinic, and seeing the compounding pharmacy's website on which the cream is simply described in glowing terms as a health-enhancing supplement, my patient unfortunately used some on her two prepubescent children. The cream has had a profound effect on their growth and development, resulting in stunting, and has also had a negative effect on their weight and body shape.

My patient's confidence in using oestrogen cream was reinforced by its having previously being prescribed to one of her daughters by a GP. The girl had recurrent urethral sensitivity, and my patient was told that oestriol cream (Femigel) would 'thicken the skin'. The package insert, which she read, mentioned only breast enlargement in males and a few other minor side-effects. There was no mention of any bone-altering or negative developmental effects. The oestrogen cream my patient acquired for herself had no warnings or side-effect information at all. This cream is currently being sold with a small sticker, warning that a few hours should elapse after application before handling pets and children. No reason is given for this caution.

This cream should be supplied with an insert making it absolutely clear that oestrogen exposure results in epiphyseal fusion and growth plate senescence resulting from the death of proliferating chondrocytes in developing bones. If this information had come with the cream, for example in the form of a prominent 'WARNING' stating that A few applications will lead to stunted growth of the long bones in children', it is highly unlikely that my patient would have used it and this tragedy would not have occurred.

It appears that a miniscule amount of cream will result in developmental effects, and it is dangerous if left lying in a drawer accessible to playing children, or even if the jar is emptied and used for another purpose.

There needs to be far more caution in the handling of these natural hormones, and doctors should ensure that they prescribe these creams only where absolutely necessary.

I would value the thoughts and comments of colleagues who have more experience of these products. Are the current regulations governing the use of natural products sufficient to protect the public?

Francois Daubenton

Psychiatrist in private practice, Cape Town, South Africa dauby@iafrica.com

DOI: 10.7196/SAMJ.2016.vl06i9.10456

COPYRIGHT 2016 South African Sports Medicine Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2016 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CORRESPONDENCE
Author:Daubenton, Francois
Publication:South African Medical Journal
Article Type:Letter to the editor
Date:Sep 1, 2016
Words:430
Previous Article:The potential danger of journal summary services.
Next Article:'50 for 50': a celebration of 50 years of cancer research at the International Agency for Research on Cancer global conference in Lyon, France.
Topics:

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters